Alert archive / Hawaii / High Surf Warnings in 2011
High Surf Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Aug 30, 2011, 7:41 AM HST for 4 counties in Hawaii. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2011, 7:41 AM HST (17:41 UTC)
- Expired
- Aug 31, 2011, 11:52 AM HST
- In force
- 28 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WHHW40 PHFO 301741 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 741 AM HST TUE AUG 30 2011 ...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS... .LONG PERIOD SOUTH SWELL WILL PRODUCE EXTRA LARGE AND HAZARDOUS SURF ALONG EXPOSED BEACHES THROUGH TONIGHT. HIZ001>003-005-006-012>014-016-018>021-023>025-310645- /O.UPG.PHFO.SU.Y.0033.000000T0000Z-110901T1600Z/ /O.NEW.PHFO.SU.W.0008.110830T1741Z-110831T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 741 AM HST TUE AUG 30 2011 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...10 TO 15 FEET. * TIMING...SURF WILL PEAK AT WARNING LEVELS TODAY AND TONIGHT THEN SLOWLY DIMINISH WEDNESDAY. THE SURF WILL REMAIN ELEVATED THROUGH THURSDAY. A HIGH SURF ADVISORY WILL BE ISSUED FOR WEDNESDAY AND THURSDAY SOMETIME TOMORROW MORNING ONCE THE SURF DROPS BELOW 15 FEET. * IMPACTS...LARGE BREAKING WAVES WILL PRODUCE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. ALSO... LOCALIZED COASTAL FLOODING IS POSSIBLE IN SOME LOW-LYING BEACH AREAS...ESPECIALLY DURING HIGH TIDE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES LARGE BREAKING WAVES WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS... ALONG WITH LOCALIZED COASTAL FLOODING AND BEACH EROSION. INEXPERIENCED SURFERS AND BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. BOATERS SHOULD EXERCISE EXTREME CAUTION AT THE ENTRANCES TO THE SMALLER BOAT HARBORS. && $$ DEJESUS
3 follow-up statements
220 WHHW40 PHFO 310135 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST TUE AUG 30 2011 ...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS... .LONG PERIOD SOUTH SWELL WILL PRODUCE EXTRA LARGE AND HAZARDOUS SURF ALONG EXPOSED BEACHES THROUGH TONIGHT AND WEDNESDAY. HIZ001>003-005-006-012>014-016-018>021-023>025-311445- /O.CON.PHFO.SU.W.0008.000000T0000Z-110831T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 335 PM HST TUE AUG 30 2011 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...10 TO 15 FEET. * TIMING...SURF WILL PEAK AT WARNING LEVELS THROUGH TONIGHT THEN SLOWLY DIMINISH WEDNESDAY. THE SURF WILL REMAIN ELEVATED THROUGH THURSDAY. A HIGH SURF ADVISORY WILL BE ISSUED FOR TOMORROW AND THURSDAY SOMETIME TOMORROW MORNING ONCE THE SURF DROPS BELOW 15 FEET. AN EXTENSION OF THIS WARNING IS POSSIBLE. * IMPACTS...LARGE BREAKING WAVES WILL PRODUCE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. ALSO... LOCALIZED COASTAL FLOODING IS POSSIBLE IN SOME LOW- LYING BEACH AREAS...ESPECIALLY DURING HIGH TIDE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES LARGE BREAKING WAVES WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS... ALONG WITH LOCALIZED COASTAL FLOODING AND BEACH EROSION. INEXPERIENCED SURFERS AND BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. BOATERS SHOULD EXERCISE EXTREME CAUTION AT THE ENTRANCES TO THE SMALLER BOAT HARBORS. && $$ DEJESUS
229 WHHW40 PHFO 311335 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST WED AUG 31 2011 ...HIGH SURF WARNING THIS MORNING FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A LONG PERIOD SOUTH SWELL CONTINUES TO PRODUCE EXTRA LARGE SURF ALONG SOUTH FACING SHORES THIS MORNING. SURF HEIGHTS WILL REMAIN WELL ABOVE NORMAL THROUGH THURSDAY. HIZ001>003-005-006-012>014-016-018>021-023>025-312200- /O.EXT.PHFO.SU.W.0008.000000T0000Z-110831T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 335 AM HST WED AUG 31 2011 ...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY... THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL NOON HST TODAY. * SURF...10 TO 15 FEET. * TIMING...WARNING CRITERIA SURF WILL CONTINUE THIS MORNING... THEN SLOWLY DIMINISH THIS AFTERNOON. SURF WILL REMAIN ELEVATED THROUGH THURSDAY...SO A HIGH SURF ADVISORY WILL BE ISSUED LATER TODAY...AND WILL CONTINUE THURSDAY. * IMPACTS...LARGE BREAKING WAVES WILL PRODUCE EXTREMELY HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. ALSO...LOCALIZED COASTAL FLOODING IS LIKELY IN SOME LOW-LYING BEACH AREAS...ESPECIALLY DURING HIGH TIDE THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES EXTRA LARGE BREAKING WAVES WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS...ALONG WITH LOCALIZED COASTAL FLOODING AND BEACH EROSION. INEXPERIENCED SURFERS...SWIMMERS AND BEACH GOERS ARE URGED TO STAY OUT OF THE WATER...AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ HOUSTON/CRAIG
802 WHHW40 PHFO 312152 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1152 AM HST WED AUG 31 2011 ...HIGH SURF ADVISORY THROUGH THURSDAY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .LONG PERIOD SOUTH SWELL WILL IMPACT THE STATE THROUGH THE DAY THURSDAY CONTINUING THE ABOVE NORMAL SURF. HIZ001>003-005-006-012>014-016-018>021-023>025-011100- /O.CAN.PHFO.SU.W.0008.000000T0000Z-110831T2200Z/ /O.NEW.PHFO.SU.Y.0034.110831T2200Z-110902T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 1152 AM HST WED AUG 31 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...8 TO 12 FEET...BECOMING 6 TO 8 FEET THURSDAY AFTERNOON. * TIMING...ADVISORY CRITERIA SURF WILL CONTINUE THROUGH THURSDAY...THEN DIMINISH THEREAFTER. * IMPACTS...HAZARDOUS WAVE ACTION IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. ALSO...LOCALIZED COASTAL FLOODING IS POSSIBLE IN SOME LOW-LYING BEACH AREAS...ESPECIALLY DURING HIGH TIDE. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 30, 3:30 AM HST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 30, 3:30 AM HST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST TUE AUG 30 2011 .SYNOPSIS... A SURFACE RIDGE OF HIGH PRESSURE FAR NORTH OF THE ISLANDS WILL MAINTAIN MODERATE TRADE WIND SPEEDS THROUGH FRIDAY...WITH A DECREASE IN WINDS IN STORE FOR THE WEEKEND. THE TRADE SHOWERS WILL BE A BIT MORE ACTIVE THAN USUALLY DUE TO AN UPPER LEVEL LOW NORTH OF THE ISLANDS. THE PASSING TRADE SHOWERS WILL BE A BIT MORE FREQUENT AND SOME OF THESE SHOWERS WILL BE BRIEFLY HEAVY THROUGH TONIGHT. A DRIER TRADE WIND PATTERN RETURNS FOR THE SECOND HALF OF THE WEEK. && .DISCUSSION... THERE ARE A COUPLE OF ADJUSTMENTS TO THE FORECAST PACKAGE OVERNIGHT. THE FIRST OF TWO IS THE DROPPING OF THE LOCALLY HEAVY SHOWERS FOR THE BIG ISLAND...WHERE THE MORNING SOUNDING FROM HILO SHOWS A STABLE TYPICAL TRADE WIND PROFILE. THE SECOND ADJUSTMENT HAD TO DO WITH THE POPS WHERE SOME AREAS WITH ZERO POPS NOW HAVE AT LEAST ISOLATED SHOWERS THROUGH TONIGHT. THE CLOUDS AND SHOWERS DID NOT FILL IN AS MUCH ACROSS THE WINDWARD WATERS COMPARED TO THE PAST FEW NIGHTS...AND THIS IS DESPITE THE UPPER LOW. STILL...THE RAINFALL READINGS FOR THE PAST 6 HOURS ENDING AT 2 AM HST...POINTED TO A SHOWERY EVENING FOR A COUPLE OF ISLANDS...PARTICULARLY KAUAI. A COUPLE OF RAIN GAGES ON THE WINDWARD SIDE COLLECTED MORE THAN .2 TENTHS OF AN INCH. A GOOD CHUNK OF OAHU HAD SHOWERS WITH MAJORITY OF THE TOTALS BELOW 15 HUNDREDTHS OF AN INCH. SHOULD NOTE THE LOW LEVEL WINDS HAS VEERED TO THE EAST FROM NORTHEAST OVERNIGHT. SATELLITE IMAGERY SHOWS AN AREA OF BROKEN LOW CLOUDS SPREADING WESTWARD ONTO THE HAMAKUA COAST OF THE BIG ISLAND AND WINDWARD MAUI. LOOK FOR THIS AREA OF MOISTURE TO CONTINUE WESTWARD ONTO MOLOKAI AND OAHU THE REST OF THIS MORNING. OTHERWISE...WE WILL STAY WITH THE GAME PLAN...OF SHOWERS LIKELY OVER THE WINDWARD AND MOUNTAIN AREAS OF THE SMALLER ISLANDS THROUGH TONIGHT. THE LEEWARD COMMUNITIES WILL HAVE SCATTERED SHOWERS THIS MORNING...BECOMING ISOLATED BY AFTERNOON. SHOWERS INCREASES ONCE THE SUN SETS TONIGHT. A DRIER TRADE WIND PATTERN SHOULD BE SETTLING BACK IN WEDNESDAY AS THE UPPER LOW MOVES OUT OF RANGE. FYI...WEATHER RADAR DATA FROM THE MOLOKAI WSR-88D /WEATHER SURVEILLANCE RADAR 88-DOPPLER/ WILL NOT BE AVAILABLE THROUGH SEPTEMBER 23 2011. DURING THIS PERIOD...THE SUPPORTING STRUCTURE TO THE RADAR WILL BE REPLACED DUE TO EXTENSIVE CORROSION. && .AVIATION... WE WILL BE MONITORING CLOSELY THE MVFR CONDITIONS ASSOCIATED WITH THE SHOWERS. THE FREQUENCY OF THE SHOWERS HUNG UP OVER THE MOUNTAINS MAY WARRANT A MOUNTAIN OBSCURATION. MOST OF THE CLOUD TOPS ARE AT 10 TO 12 THOUSAND FEET WEST OF MOLOKAI THIS MORNING. T && .MARINE... SOME PARTS OF THE SOUTH AND WEST FACING SHORES LINES MAY EXPERIENCE LOCAL COASTAL FLOODING...SUCH AS THE CASE OF WATER REACHING THE ROADS IN THE MAKAHA AREA OF OAHU MONDAY EVENING. THIS IS DUE TO THE ABOVE NORMAL SOUTH SWELL COMBINED WITH THE ASTRONOMICAL TIDE OF AROUND 2 FEET. THERE WILL BE TWO HIGH TIDES TODAY OF AROUND 2 FEET...THE FIRST SHORTLY BETWEEN 4 AND 6 AM...AND THE OTHER AT 430 AND 6 PM. WE HAVE RAISED THE SURF FOR THE SOUTH FACING SHORES FROM 6 TO 10 FEET TO 8 TO 12 FEET FOR TODAY AS THE SECOND REINFORCING SWELL ARRIVES. THERE WILL BE OCCASIONAL HIGHER SET WITH THIS SECOND SET OF SWELLS. NO SMALL CRAFT ADVISORIES...SCA...ARE POSTED OVER ANY HAWAIIAN WATERS. HOWEVER...TRADE WIND SPEEDS ACROSS THE TYPICALLY WINDY WATERS AND CHANNELS AROUND MAUI AND THE BIG ISLAND WERE NEAR THE SCA CRITERIA YESTERDAY. SO WE WILL BE KEEPING A CLOSE WATCH ON THIS. THE PRESSURE GRADIENT NOW IS SIMILAR TO THAT OF 24 HOURS AGO. SO WE EXPECT THE TRADES TO COME CLOSE TO SCA LATER THIS MORNING. A TRADES WILL BE TRENDING LIGHTER OVER THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS THROUGH 6 AM HST THURSDAY. && LAU
Nearby
High Surf Warnings in Hawaii, 2011Every high surf warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.